# SDR 2004FA0000840

- Difficulty date: July 7, 2004
- Submitted: October 22, 2004
- Operation: General aviation
- Aircraft: N24FG
- Make and model: Cessna A185F
- Aircraft serial: 18504207
- Engine: Cont IO520*
- System (JASC): 7414 · Magneto/Distributor
- Part: Distributor Blk
- Condition: Burned
- Location: Magneto
- Component: Magneto
- Component part number: 4310
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

ON 5/20/2004 THIS MAGNETO WAS REMOVED, PILOT REPORTED ROUGH ENGINE OPERATION AT ALTITUDES OF 8,000 FT OR HIGHER.  PILOT ISOLATED MISFIRING MAGNETO.  MAGNETO APPEARED TO BE FUNCTIONING NORMALLY ON GROUND AT SEA LEVEL AND INFLIGHT AT LOWER ALTITUDES.  MAGNETO DISASSEMBLED.  DIST BLOCK AND GEAR ASSY WERE SEVERELY BURNED AND MELTED.  THE CARBON BRUSH WAS GONE, AN THE HIGH TENSION LEAD AREA OF THE COIL WAS BURNED.  DUE TO SEVERAL FACTORS: INTERNAL ROUGHNESS OF HOLE IN SHAFT WERE CARBON BRUSH RIDES, CARBON BRUSHES MFG OF TOO SOFT COMPOUND AND CARBON BUILDUP WHICH CAUSES SHORT.
